Alert archive / North Carolina / Flash Flood Warnings in 2001
Flash Flood Warning 5, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jun 16, 2001, 8:30 AM EDT for Bertie County, Gates County, Hertford County, North Carolina; Isle of Wight County, City of Suffolk, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2001, 8:30 AM EDT (12:30 UTC)
- Expired
- Jun 16, 2001, 11:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Bertie County, NC, Gates County, NC, Hertford County, NC, City of Suffolk, VA, Isle of Wight County, VA
The radar
The Norfolk radar (KAKQ), 57 km from the middle of the area, began a volume at 12:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 0.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 473 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KAKQ 161230
FFWAKQ
NCC015-073-091-VAC093-800-161515-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
830 AM EDT SAT JUN 16 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
ISLE OF WIGHT COUNTY IN SOUTHEAST VIRGINIA
CITY OF SUFFOLK IN SOUTHEAST VIRGINIA
GATES COUNTY IN NORTHEAST NORTH CAROLINA
HERTFORD COUNTY IN NORTHEAST NORTH CAROLINA
BERTIE COUNTY IN NORTHEAST NORTH CAROLINA
* UNTIL 1115 AM EDT
* AT 825 AM EDT...DOPPLER RADAR INDICATED AN AREA OF VERY HEAVY
RAIN OVER INTERIOR NORTHEAST NORTH CAROLINA AND SOUTHEAST
VIRGINIA...WITH RADAR ESTIMATED RAINFALL RATES OF ONE TO THREE
INCHES PER HOUR.
* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...WINDSOR...
HOLLAND...ISLE OF WIGHT...AHOSKIE AND GATESVILLE.
EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...NORMALLY DRY WASHES...AS WELL AS
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY
VEHICLES. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE
TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT
OR AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND
SEEK HIGHER GROUND.
$$
CULLEN
&&
LAT...LON 3682 7692 3662 7690 3604 7723 3602 7689
3627 7669 3637 7649 3682 7648 3705 7670What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 4:00 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 16, 4:00 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
400 AM EDT SAT JUN 16 2001
SFC LOW NOW CENTERED OVER SE VA APPROACHING SRN CHES BAY...HAS BEGUN
ITS NORTHWARD TREND PAST 12 HRS. RAINFALL AMOUNTS OF UP TO 2.5
INCHES PER HOUR OVER BERTIE COUNTY IN NC HAVE PRODUCED ISOLATED
TOTALS OF UP TO 12 INCHES. ROADS CLOSED AND SEVERAL HOMES EVACUATED
DUE TO HIGH WATER. RELIEF IN SIGHT WITH N-S FRONT EDGING LOW
OFFSHORE. ETA TOO FAST WITH FRNT BY 18Z
LIKE SLOWER TREND TO 00Z TONIGHT AS FRNT APPROACHES COAST AND LOW
LIFTS NE AND ENDS HVY RAIN/FLOOD THREAT. CONTINUED CLOUDY TODAY WITH
CAT POPS RIC E AND S. CHC POPS N AND NE...TRENDING DOWN TONIGHT.
BEFORE ITS OVER...SLOW MOVING BANDS OF SHOWERS/TSTMS WILL CAUSE
FLOOD PROBLEMS I-95 CORRIDOR TO COAST REST OF TODAY INTO EARLY
TONIGHT.
CWF...KEEPING SCA FLAGS UP FROM FENWICK S AND SOUTHERN CHES BAY.
FCSTID = 22
SBY 74 72 77 70 / 70 60 10 0
OXB 72 72 73 69 / 70 60 10 0
ECG 75 73 77 71 / 90 70 20 0
ORF 75 73 78 68 / 90 70 10 0
PHF 75 73 78 68 / 90 70 10 0
AKQ 76 71 81 69 / 90 70 0 0
RIC 75 71 82 69 / 80 70 0 0
FVX 75 68 85 69 / 90 70 0 0
.AKQ...
MD...SCA ATLC CSTL WTRS FENWICK ISL TO CHINCOTEAGUE.
NC...SCA ATLC CSTL WTRS NC/VA BRDR TO CURRITUCK BCH LGT.
VA...SCA CHES BAY S OF NEW POINT COMFORT...ATLC CSTL WTRS
CHINCOTEAGUE TO NC/VA BvRDR.
HOULEThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:03 PM EDT | Flash Flood Warning | AKQ | Bertie | 117 min |
| Jun 15, 11:58 PM EDT | Flash Flood Warning | AKQ | Bertie | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2001Flash Flood Warnings in Virginia, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.